MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48417
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: gore excluder cuff / pla280300j, lot 17539504, gore excluder leg / plc201000j, lot 17231169, gore excluder leg / plc141200j, lot 16413592, medtronic reliant balloon.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a (b)(6) male patient with an abdominal aortic aneurysm (aaa) underwent an endovascular aneurysm repair (evar) procedure using a cook zenith and another manufacturer's graft.The delivery system of a main body (tffb-28-82-zt) was inserted from the right and placed the main body as labeled.Then two leg grafts from another manufacturer were placed in the right and left iliac arteries.An endoleak was confirmed by the final angio and the physician determined it to be a proximal type i endoleak and placed a cuff from another manufacturer.However, the endoleak was not resolved so additional ballooning was performed.The endoleak was still present.The physician did an angiography in the main body and confirmed the location of the endoleak.It could be a type iii or type iv endoleak but more likely to be type iii (damage in graft) from how it appeared.The physician decided not to do further treatment for the endoleak and take a wait-and-see approach and completed the procedure.There is no information that the patient experienced any adverse effects due to this occurrence as the date of this report.
 
Event or Problem Description
Additional information received on 12jul2018, inadvertently overlooked in the initial medwatch report.Almost no calcification was present in the vessels containing the grafts.There was no significant tortuosity of the patient¿s vessels.There were no graft obstructions or high blood pressure within the graft during the endoleak.The proximal neck was long and straight.The endoleak was not gone at 2 days after follow-up angio ct.First time ballooning was performed using another manufacturer's device.The second ballooning was performed using a cook coda-2-10.0-35-120-32.They were inflated as labeled with no use of insufflator.Ballooning was performed on the proximal sealing stent, left and right junction, and left and right distal sealing.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information has been provided that was inadvertently missed in the initial medwatch submission: see sections b5 andx concomitant products: 2 terumo 6fr introducer sheaths, a terumo 180cm radifocus guide wire, 2 boston scientific 260cm amplatz super stiff guide wires, seen man¿s marked pig tail catheter and a merit medical¿s 5fr/65cm impress angio catheter: berenstain type investigation/evaluation the device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided.A document based investigation has been performed.A review of the provided imaging, the device history record, instructions for use, and quality control data was conducted.An angiography study and a postoperative ct study were provided for review.The angiography study, dated 6/25/18, was reviewed.This procedure is an endoluminal repair of an abdominal aortic aneurysm.The 2-day postoperative ct study, dated 6/27/18, was reviewed.The zenith flex main body device is visualized with a proximal cuff placed within it.Proximal graft coverage begins 1.8 mm over the origin of the lra.Bilateral renal arteries are patent.There is 47 mm of proximal seal length with no proximal endoleak evident.There is an endoleak seen around the distal main body and proximal left iliac leg within the aortic sac.There appears to be contrast communication with the main body graft at the level of the flow divider, laterally, just above the proximal edge of the left iliac leg.This is consistent with a possible type 3b endoleak.There also appears to be contrast immediately at the junction of the contralateral limb and left iliac leg, suggesting a possible type 3a endoleak.A patent ima also communicates with these areas of contrast in the aortic sac and may be providing outflow for the endoleak.Impressions of the imaging reviewer: following endoluminal aaa repair with a flex main body device (28 x 82 mm) and bilateral gore excluder iliac legs (right 20 x 100 mm and left 14 x 120 mm), there is an early and rapid endoleak visualized.This is initially treated as a type 1 endoleak with proximal graft ballooning and placement of a proximal excluder cuff.There is no evidence of a type 1 endoleak on these images.Based on the angiography and postoperative ct imaging, this appears most likely to be either a type 3b endoleak at the distal main body device or a type 3a endoleak at the junction of the contralateral limb and the left excluder iliac leg.There appears to be contrast communication with the main body graft at the level of the flow divider, laterally, just above the proximal edge of the left iliac leg (possible type 3b).There also appears to be contrast immediately at the junction of the contralateral limb and left iliac leg (possible type 3a).A patent ima also communicates with these areas of contrast in the aortic sac and may be providing outflow for the endoleak.Distinguishing between a type 3a and type 3b endoleak would best be achieved via angiographic maneuvers.Of note, ballooning of the contralateral limb junction is not observed on the angiography imaging provided.Though there appears to be adequate overlap of the left excluder iliac leg in the contralateral limb, use of an excluder leg with a zenith flex main body device would not guarantee appropriate junctional seal.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.The device history record was reviewed, for 8357349 (finished assembly) and sa7817851 (graft).No nonconformances related to the reported failure mode were noted.The endoleak appears only after contrast fills to the mid iliac legs and is possibly a type 3, either a graft defect (type iiib) or junctional leak (type iiia) at the contralateral limb.Final angiography was performed with the pigtail catheter positioned in the mid main body device.Contrast injection at this level again showed filling of the aaa sac, ruling out a type 1 endoleak.The endoleak is again seen only after contrast fills the contralateral limb, consistent with either a type 3a at the limb junction or a type 3b at or just above the flow divider.The left excluder iliac leg has 19 mm overlap in the contralateral limb and appears to seal adequately in the distal left common iliac artery.Though there appears to be adequate overlap of the left excluder iliac leg in the contralateral limb, use of an excluder leg with a zenith flex main body device would not guarantee appropriate junctional seal.Based on the imaging and the information provided, it is unknown if the endoleak was a type iiia or type iiib and cause for the endoleak could not be established.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7694266
Report Number1820334-2018-01976
Device Sequence Number11029175
Product Code MIH
UDI-Device Identifier10827002484174
UDI-Public(01)10827002484174(17)191129(10)8357349
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2019
Device Model NumberG48417
Device Catalogue NumberTFFB-28-82-ZT
Device Lot Number8357349
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/25/2018
Supplement Date Received by Manufacturer10/29/2018
Initial Report FDA Received Date07/17/2018
Supplement Report FDA Received Date12/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR